Alert archive / Missouri / Flash Flood Warnings in 1997

Flash Flood Warning 14, NWS Springfield, MO

May 26, 1997Jasper County, McDonald County, Newton County, Missouri; Cherokee County, Kansas

NWS Springfield, MO issued this flash flood warning at May 26, 1997, 10:33 PM CDT for Jasper County, McDonald County, Newton County, Missouri; Cherokee County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 1997, 10:33 PM CDT (03:33 UTC)
Expired
May 27, 1997, 4:35 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Cherokee County, KS, Jasper County, MO, McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 99 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2590 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
2.1
Supercell composite
17.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 270334
FFWSGF
KSC021-MOC097-119-145-270935-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1033 PM CDT MON MAY 26 1997

* FLASH FLOOD WARNING FOR
  CHEROKEE COUNTY - SOUTHEASTERN KANSAS
  JASPER COUNTY - SOUTHWESTERN MISSOURI
  MCDONALD COUNTY - SOUTHWESTERN MISSOURI
  NEWTON COUNTY - SOUTHWESTERN MISSOURI

* UNTIL 435 AM CDT
 
* SOME AREAS OR STREAMS AFFECTED
  NEOSHO
  SENECA
  SHOAL CREEK IN THE SPRING CITY AREA
  NORTHERN NEWTON COUNTY

* CAUSE AND EFFECT
  AT 1026 PM CDT...HEAVY RAINFALL ESTIMATED TO BE BETWEEN
  3.5 TO 4 INCHES HAS FALLEN SINCE 730 PM

* FORECAST CONDITIONS
  STORMS ARE EXPECTED TO PRODUCE AN ADDITIONAL 2 TO 3 INCHES
  OF RAINFALL BY 430 AM OVER THIS AREA.
 
IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO ESCAPE FLOOD
WATERS.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING...AND DO NOT ATTEMPT TO CROSS LOW WATER BRIDGES IF WATER COVERS
THE@ ROAD.

GAEDE/SHUMWAY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 26, 2:58 PM CDT, 7 hours 35 minutes earlier.

Area forecast discussion, May 26, 2:58 PM CDT, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
257 PM CDT MON MAY 26 1997

ATMOSPHERE STILL PRIMED FOR CONVECTION ACROSS THE MISSOURI OZARKS AND
SOUTHEAST KANSAS: UNMODIFIED 12Z SPRINGFIELD SOUNDING INDICATED A CAPE
OF 2300 AND LIFTED INDEX OF -9. ADDITIONAL SURFACE HEATING WILL ONLY
ENHANCE THE INSTABILITY. SURFACE BOUNDARY HAS FLOUNDERED ACROSS CENTRAL
MISSOURI AND SOUTHEAST KANSAS TODAY...SITUATED ROUGHLY FROM CNU TO AIZ
AND BETWEEN STL/VIH. SURFACE DEWPOINTS IN THE LOWER 70S SOUTH OF THE
BOUNDARY WITH TEMPERATURES RISING INTO THE 80S.

MODELS IN BETTER AGREEMENT TODAY: ALL POINT TOWARD SOUTHERN MISSOURI
FOR SEVERE DEVELOPMENT THIS EVENING AND A THUNDERSTORM COMPLEX
OVERNIGHT. ETA STILL TRIES TO KEEP EVERYTHING SLIGHTLY SOUTH OF THE
OTHER TWO MODELS...BUT GIVEN THE COMPLEX THAT FORMED LAST NIGHT... A
COMPROMISE SOLUTION MAY BE THE BEST IDEA.

THUNDERSTORMS SHOULD FORM RAPIDLY ACROSS SOUTHEAST KANSAS LATE THIS
AFTERNOON AND PROGRESS EAST INTO SOUTHERN MISSOURI. AGAIN...TORNADO
POTENTIAL WILL BE HIGH NEAR THE STATIONARY FRONT. FOCUS WILL THEN SHIFT
TO HEAVY RAINFALL AFTER MIDNIGHT...WITH A FLASH FLOOD WATCH A GOOD IDEA.

NEED TO KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE END OF
THE WEEK AS PATTERN DOES NOT CHANGE.  SEVERE THREAT WEDNESDAY SHOULD
REMAIN SOUTH OF THE FORECAST AREA...BUT MAY HAVE TO CONTEND WITH MORE
HEAVY RAIN.

FIRST PERIOD RECOMMENDATIONS:
...FLASH FLOOD WATCH ALL COUNTIES TONIGHT...
SGF/JLN: PERIODS OF SHOWERS AND THUNDERSTORMS. SOME MAY BE SEVERE THIS
EVENING...HEAVY RAIN ALSO POSSIBLE. LOWS IN THE MIDDLE 60S.
UNO: SHOWERS AND THUNDERSTORMS DEVELOPING. SOME MAY BE SEVERE AND HEAVY
RAINFALL IS POSSIBLE. LOWS IN: THE MIDDLE 60S.
AIZ: SHOWERS AND THUNDERSTORMS LIKELY. HEAVY RAINFALL POSSIBLE. LOWS
IN THE LOWER 60S.

SGF EE 064/073 057/070 055 08956
JLN EE 066/075 060/073 059 08956

MS

In the hours before

Special weather statement, May 26, 5:48 PM CDT, 4 hours 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 PM CDT MON MAY 26 1997

...TORNADO WATCH 327 IN EFFECT UNTIL MIDNIGHT FOR SOUTHEAST KANSAS...

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 327 EFFECTIVE
UNTIL MIDNIGHT FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS:

BOURBON    CHEROKEE   CRAWFORD

INCLUDING THE CITIES OF FORT SCOTT...PITTSBURG AND COLUMBUS

TORNADO WATCH 325 CONTINUED IN EFFECT UNTIL 900 PM FOR THE FOLLOWING
COUNTIES IN SOUTHWEST AND CENTRAL MISSOURI:

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

THUNDERSTORM DEVELOPMENT WILL CONTINUE OVER SOUTHEAST KANSAS AND
NORTHEAST OKLAHOMA THIS EVENING AS A SYSTEM IN THE MIDDLE LEVELS OF THE
ATMOSPHERE MOVES THROUGH KANSAS. THE WIND PROFILE IN THE LOWER
ATMOSPHERE IS FAVORABLE FOR THE FORMATION OF TORNADOES. LARGE HAIL AND
DAMAGING WINDS ARE ALSO EXPECTED FROM THE SEVERE THUNDERSTORMS.

IN ADDITION...A FLASH FLOOD WATCH CONTINUED IN EFFECT TONIGHT FOR
EXTREME SOUTHEAST KANSAS AND THE SOUTHERN HALF OF MISSOURI. THE
THUNDERSTORMS THAT DEVELOP WILL PRODUCE HEAVY RAINFALL THAT WILL RESULT
IN FLOODING.

MS
Special weather statement, May 26, 5:50 PM CDT, 4 hours 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 PM CDT MON MAY 26 1997

...TORNADO WATCH #327 IN EFFECT UNTIL MIDNIGHT FOR SOUTHEAST KANSAS...

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH #327 EFFECTIVE
UNTIL MIDNIGHT FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS:

BOURBON    CHEROKEE   CRAWFORD

INCLUDING THE CITIES OF FORT SCOTT...PITTSBURG AND COLUMBUS

TORNADO WATCH #325 CONTINUED IN EFFECT UNTIL 900 PM FOR THE FOLLOWING
COUNTIES IN SOUTHWEST AND CENTRAL MISSOURI:

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

THUNDERSTORM DEVELOPMENT WILL CONTINUE OVER SOUTHEAST KANSAS AND
NORTHEAST OKLAHOMA THIS EVENING AS A SYSTEM IN THE MIDDLE LEVELS OF THE
ATMOSPHERE MOVES THROUGH KANSAS. THE WIND PROFILE IN THE LOWER
ATMOSPHERE IS FAVORABLE FOR THE FORMATION OF TORNADOES. LARGE HAIL AND
DAMAGING WINDS ARE ALSO EXPECTED FROM THE SEVERE THUNDERSTORMS.

IN ADDITION...A FLASH FLOOD WATCH CONTINUED IN EFFECT TONIGHT FOR
EXTREME6 SOUTHEAST KANSAS AND THE SOUTHERN HALF OF MISSOURI. THE
THUNDERSTORMS THAT DEVELOP WILL PRODUCE HEAVY RAINFALL THAT WILL RESULT
IN FLOODING.

MS
Special weather statement, May 26, 8:45 PM CDT, 1 hour 48 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
845 PM CDT MON MAY 26 1997

...TORNADO WATCH 330 IN EFFECT FOR PORTIONS OF SOUTHWEST AND SOUTH
CENTRAL MISSOURI UNTIL 300 AM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH NUMBER 330
EFFECTIVE UNTIL 300 AM CDT FOR THE FOLLOWING COUNTIES OF SOUTHWEST AND
SOUTH CENTRAL MISSOURI:

JASPER  LAWRENCE  GREENE  WEBSTER  WRIGHT  TEXAS  SHANNON  NEWTON
MCDONALD  BARRY  STONE  DOUGLAS CHRISTIAN  TANEY  OZARK  HOWELL OREGON

INCLUDING THE CITIES OF JOPLIN...BRANSON...SPRINGFIELD...WEST PLAINS.

THIS TORNADO WATCH REPLACES WATCH NUMBER 325.  THE FOLLOWING COUNTIES
ARE NO LONGER IN A TORNADO WATCH:

DALLAS          LACLEDE       BARTON          DENT          BENTON
MARIES          PHELPS        CAMDEN          POLK          VERNON
HICKORY         MILLER        PULASKI         MORGAN        DADE
ST CLAIR        CEDAR

TORNADO WATCH 327 REMAINED IN EFFECT FOR BOURBON CHEROKEE AND CRAWFORD
COUNTIES IN SOUTHEAST KANSAS UNTIL MIDNIGHT.

IN ADDITION...A FLASH FLOOD WATCH CONTINUED IN EFFECT TONIGHT FOR
EXTREME SOUTHEAST KANSAS AND THE SOUTHERN HALF OF MISSOURI. THE
THUNDERSTORMS THAT DEVELOP WILL PRODUCE HEAVY RAINFALL THAT WILL RESULT
IN FLOODING.

MS
Special weather statement, May 26, 8:46 PM CDT, 1 hour 47 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
845 PM CDT MON MAY 26 1997

...TORNADO WATCH #330 IN EFFECT FOR PORTIONS OF SOUTHWEST AND SOUTH
CENTRAL MISSOURI UNTIL 300 AM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH NUMBER 330
EFFECTIVE UNTIL 300 AM CDT FOR THE FOLLOWING COUNTIES OF SOUTHWEST AND
SOUTH CENTRAL MISSOURI:

JASPER  LAWRENCE  GREENE  WEBSTER  WRIGHT  TEXAS  SHANNON  NEWTON
MCDONALD  BARRY  STONE  DOUGLAS CHRISTIAN  TANEY  OZARK  HOWELL OREGON

INCLUDING THE CITIES OF JOPLIN...BRANSON...SPRINGFIELD...WEST PLAINS.

THIS TORNADO WATCH REPLACES WATCH NUMBER 325.  THE FOLLOWING COUNTIES
ARE NO LONGER IN A TORNADO WATCH:

DALLAS          LACLEDE       BARTON          DENT          BENTON
MARIES          PHELPS        CAMDEN          POLK          VERNON
HICKORY         MILLER        PULASKI         MORGAN        DADE
ST CLAIR        CEDAR

TORNADO WATCH #327 REMAINED IN EFFECT FOR BOURBON CHEROKEE AND CRAWFORD
COUNTIES IN SOUTHEAST KANSAS UNTIL MIDNIGHT.

IN ADDITION...A FLASH FLOOD WATCH CONTINUED IN EFFECT TONIGHT FOR
EXTREME SOUTHEAST KANSAS AND THE SOUTHERN HALF OF MISSOURI. THE
THUNDERSTORMS THAT DEVELOP WILL PRODUCE HEAVY RAINFALL THAT WILL RESULT
IN FLOODING.

MS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:15 PM CDTSevere Thunderstorm WarningSGFChristian, Greene60 min
May 26, 7:22 PM CDTSevere Thunderstorm WarningSGFOregon63 min
May 26, 7:49 PM CDTSevere Thunderstorm WarningSGFJasper61 min
May 26, 7:53 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark62 min
May 26, 8:05 PM CDTFlash Flood WarningSGFOregon4 hr
May 26, 8:38 PM CDTSevere Thunderstorm WarningSGFGreene62 min
May 26, 8:43 PM CDTTornado WarningSGFNewton52 min
May 26, 8:50 PM CDTSevere Thunderstorm WarningSGFTaney65 min
May 26, 8:50 PM CDTSevere Thunderstorm WarningSGFHowell65 min
May 26, 8:51 PM CDTSevere Thunderstorm WarningSGFWebster64 min
May 26, 9:02 PM CDTSevere Thunderstorm WarningSGFHowell63 min
May 26, 9:09 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas61 min
May 26, 9:14 PM CDTSevere Thunderstorm WarningSGFOregon66 min
May 26, 9:23 PM CDTSevere Thunderstorm WarningSGFTexas67 min
May 26, 9:37 PM CDTTornado WarningSGFNewton48 min
May 26, 10:01 PM CDTSevere Thunderstorm WarningSGFMcDonald64 min
May 26, 10:08 PM CDTSevere Thunderstorm WarningSGFHowell62 min
May 26, 10:11 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence64 min
May 26, 10:37 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark63 min
May 26, 10:43 PM CDTFlash Flood WarningSGFHowell, Oregon6 hr
May 26, 10:46 PM CDTTornado WarningSGFBarry34 min
May 26, 11:12 PM CDTTornado WarningSGFStone48 min
May 27, 12:07 AM CDTFlash Flood WarningSGFOzark5 hr
May 27, 1:08 AM CDTSevere Thunderstorm WarningSGFMorgan47 min
May 26, 7:35 PM CDTSevere Thunderstorm WarningSGFCherokee65 min
May 26, 8:15 PM CDTTornado WarningSGFCherokee35 min
May 26, 9:26 PM CDTFlash Flood WarningSGFCherokee4 hr

Nearby

Flash Flood Warnings in Missouri, 1997Flash Flood Warnings in Kansas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.